25 Sep 2019
Opioid Overdose Prevention and Education

BY: mcare

Addiction / Blogroll / Featured / Substance Abuse / Treatment

Comments: No Comments

AN OPIOID OVERDOSE REQUIRES IMMEDIATE EMERGENCY MEDICAL ATTENTION. IF OVERDOSE IS SUSPECTED, CALL 911 IMMEDIATELY THEN PERFORM RESCUE BREATHING!

What is an overdose and why does it happen?

An overdose happens when a toxic amount of a drug or combination of drugs overwhelms the body. An individual loses the ability to cope with the drug, which may result in serious health risks including death. Opioid overdoses occur when an individual has such a large quantity of opioids in their system that they become unresponsive to stimulation and/or breathing is inadequate. This happens because opioids fit into specific receptors that also affect the drive to breathe. If breathing is impaired, oxygen levels in the blood decrease causing the victim’s lips and fingers to turn blue. The lack of oxygen eventually stops other organs like the heart and then the brain. This leads to unconsciousness, coma, and death. Brain damage starts to begin within three to five minutes without oxygen. With opioid overdoses, surviving or dying depends solely on breathing and oxygen.

Overdose Risk Factors

  • Using alone
  • Reduced tolerance
  • Mixing drugs with opioids, especially alcohol/benzo’s
  • Surviving a past overdose
  • Change in drug quality or source
  • Injection techniques
  • Major medical illness
  • Depression/mental illness
  • Fentanyl
  • Using in a new place
  • Overdoses that occur among many in clusters

Loss of Tolerance

Tolerance: When repeated use of a substance leads to the need for increased amounts of the substance to produce the same effect. Periods of abstinence can reduce tolerance and increase overdose risk.

Loss of Tolerance: This occurs when someone sustains a period of abstinence after long-term use. When someone loses tolerance and then takes the opioid drug again, they can experience serious adverse effects, including overdose, even if they use an amount that caused them no problem in the past.

Periods of abstinence may include the following: 1.) Re-entry into the community after a period of incarceration; 2.) Completion of detox; 3.) Long periods of not using whether in treatment or recovery.

Who Overdoses?

The following list includes some of the most likely individuals at risk for overdose:

1.) Experienced users, usually not “new users;”

2.) Injecting for over five to ten years;

3.) Someone who has overdosed in the past and has survived;

4.) Anyone who uses opioids for long-term management of chronic pain;

5.) Someone who has a legitimate medical need for analgesia, but has also been identified as having a suspected or confirmed history of substance abuse, dependence or non-medical use of prescription or illicit opioids;

6.) Someone who has been discharged from emergency medical care immediately following opioid intoxication or poisoning;

7.) Individuals who have a major mental health condition in addition to a substance use disorder; and

8.) Someone who is intentionally wanting to overdose.

What are the signs of an overdose?

Overdoses rarely occur immediately as television and movies would have one to believe. They usually occur between one to three hours after the drug is used.

Signs of overdose, which often result in death if not treated include the following:

Face is extremely pale and/or clammy to the touch, body is limp, fingernails or lips have a blue or purple cast, the person is vomiting or making gurgling noises, he/she cannot be awakened from sleep or is unable to speak, breathing is very slow or stopped, and heartbeat is very slow or stopped.

What is the “death rattle”?

Because opioids depress respiratory function and breathing, a telltale sign that a person is in a critical medical state is the “death rattle” – an exhaled breath with a very distinct, labored sound coming from the throat.

Emergency resuscitation will be necessary immediately, as it almost always is a sign that the individual is near death.

The “Good Samaritan” Law

From 2002-2008, 4500 Massachusetts residents died from opioid-related overdoses. Most of these deaths could have been prevented. In most cases, if 911 is called quickly, the victim will survive, but fear of police involvement and criminal prosecution prevents many people from calling for help. In fact, studies show that over 50% of individuals interviewed reported that they did not call 911 during an overdose for this very reason. On August 2, 2012, the Good Samaritan Act was signed into law.

What this law does: PROTECT people from prosecution for possession of controlled substances when calling 911, SAVE lives and give people who use opioids a chance to get help for their addiction, and INCREASE the likelihood that witnesses will call 911 during an overdose. The law does not interfere with law enforcement securing the scene at an overdose, prevent prosecution for drug trafficking, or prevent prosecution for outstanding warrants.

Preventing Overdose

Effective treatment of opioid use disorders can reduce the risk of overdose and help a person who is misusing or addicted to opioids attain a healthier life. Evidence-Based practice for treating opioid addiction is the use of FDA-approved medications (Methadone, Buprenorphine, Vivitrol), along with counseling and other supportive services. Naloxone, an antidote to opioid overdose, is also available without a prescription.

Leave a Reply

Side bar